Wednesday, November 02, 2011

November 2, 2011 - Medi-Commute, Day Two

Back on the commuter train again, early in the morning. Headed for Manhattan, for my second Thyrogen injection and a bit of low-dose radiation so the docs can check the pipes and see how they're working (in the trade, they call that "measuring your uptake").

No precautions needed for the radiation dose I'll get today. Tomorrow (as I learned in detail yesterday) is a different matter. No close proximity to people for a couple of days, take special care to avoid children and pregnant women, sleep separately from Claire, use a different bathroom if possible, wash laundry and silverware separately. Above all, clean up meticulously in the bathroom, because it's mainly through the urine that the stuff passes out of the body. 80% will be gone in the first 24 hours, and the rest soon thereafter.

All this was conveyed to me by Chris, my friendly "radiation safety officer," who was good enough to stop by and see me a day earlier than usual, to answer some particular questions I had.

I was concerned about two things. The first is Sunday morning. Chris assured me that I should be fine to stand up in front of the congregation and lead worship, hand the Communion bread and cup trays to the servers and shake hands at the door. There's no problem with my being in the vicinity of kids or expectant mothers, either, by then. In any event, he told me, even during that first couple of days I only need to be cautious about being right next to another person for more than a few minutes. As in a crowded subway car, or sleeping next to my Beloved. My Sunday-morning pastoral contacts are fleeting, and it's nearly three days later, besides, so no worries.

My dose, Chris told me - which has probably already been determined by a little medical confab that took place yesterday afternoon, involving Dr. Fish and Dr. Mark Dunphy (my new nuclear medicine specialist), plus a few others - will be between 75 and 150 millicuries. It's based on clinical considerations - numbers from my blood tests and such - not body size.

My second question had to do with a side-effect I'd heard about but hadn't paid much attention to - although, given my line of work, I should have. Chris told me a little more about this, but it was the tall, gangly and cheerful Dr. Dunphy who gave me the lowdown. For up to three months after downing the pill, I could experience the onset of a persistent dry-mouth condition.

As anyone who does public speaking knows well, that could be a problem. There's a low-tech way to reduce the risk of dry-mouth, Dr. Dunphy told me: drink plenty of water right after the treatment, and - beginning 24 hours afterwards and continuing for a couple of days - suck on sour hard candies. This side-effect happens when the salivary glands sustain some collateral damage from the radiation. Because sour candies inhibit salivation, I shouldn't start on them immediately after the treatment - allowing the glands to push as much fluid through them as possible - but after those first 24 hours, they have a beneficial effect.

I've just heard a doctor prescribe candy. Seriously. If I'd heard that when I was a kid, I never would have believed it.

As for other side-effects, some people do experience mild nausea, but they'll give me Zofran, an anti-nausea med, as a precaution, as well as a script for some more to take home with me, should I need it. After enduring six rounds of Adriamycin, the Red Menace, back in 2006, I'm not too concerned about that. How bad could a single little pill be, compared to that devil's brew coursing through my veins?

Some people also get slightly swollen cheeks and/or some nagging pain in the vicinity of the jaw and neck, in the weeks following the treatment. Chipmunk cheeks and a pain in the neck, to use the non-clinical terms. OK, I'll cross those respective bridges if I come to them. Sounds like more of an annoyance than anything.

These are the things on my mind, as I sit amongst my dozing, reading, iPod-listening fellow-commuters. Onward and upward, for us all.

1 comment:

Anonymous said...

Thinking of you and praying - Charlene & Harvey